February 1981

Severe Hypokalemia Induced by Hemodialysis

Author Affiliations

From the Division of Nephrology, Department of Medicine, University of Minnesota, Minneapolis.

Arch Intern Med. 1981;141(2):167-170. doi:10.1001/archinte.1981.00340020029012

• During dialysis, it is assumed that the serum electrolyte levels asymptotically approach the concentration in the dialysate. In five patients, we observed an average 20% fall in serum potassium level, although the dialysate contained 42% more potassium than the predialysis serum. One patient had quadriplegia and near respiratory arrest as a complication of hypokalemia. The cause of the hypokalemia was a rapid shift of potassium from the extracellular to the intracellular space secondary to correction of acidosis. All patients entered dialysis with a history suggesting prolonged potassium loss, marked acidosis, and moderate hypokalemia; thus, the dialysate potassium concentration should be higher than normal, and frequent determinations of the serum potassium level should be performed. Therapy resulting in rapid correction of acidosis in uremic patients undergoing hemodialysis may cause large transcompartmental shifts of potassium. Potassium transfer across the dialysis membrane may be inadequate to compensate for such shifts, and life-threatening hypokalemia may occur. (Arch Intern Med 141:167-170, 1981)